Texas, 2012

High Wind in Texas, March 8, 2012

March 8, 2012 · NWS MAF · 1 event in 1 county or zone

High winds occurred in portions of the Guadalupe Mountains behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in portions of the Guadalupe Mountains behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 10:29 AM MST, 22 minutes earlier.

Area forecast discussion, Mar 8, 10:29 AM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 AM CST THU MAR 8 2012

.DISCUSSION...

LATEST SFC OBS SHOW THAT HIGHS FOR THE DAY HAVE BEEN
REACHED...W/TEMPS FALLING IN MANY LOCATIONS. WE/LL ISSUE A QUICK
UPDATE TO FRESHEN UP THE GRIDS.  UPDATES OUT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  35  46  33  /  10  20  30  10
CARLSBAD NM                47  33  49  34  /  10   0  10   0
DRYDEN TX                  73  39  51  38  /   0  20  10   0
FORT STOCKTON TX           56  34  48  33  /   0  10  10   0
GUADALUPE PASS TX          47  25  40  26  /   0   0   0   0
HOBBS NM                   41  32  46  30  /  10  20  10   0
MARFA TX                   59  27  44  28  /   0   0   0   0
MIDLAND INTL AIRPORT TX    54  34  48  32  /  10  10  10   0
ODESSA TX                  54  34  48  32  /   0  10  10   0
WINK TX                    50  34  50  34  /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...DAWSON...ECTOR...GLASSCOCK...
     HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     SCURRY...TERRELL...UPTON.

     HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 2 AM MST FRIDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU.

&&

44/49
Hazardous weather outlook, Mar 8, 3:42 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CST THU MAR 8 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
442 AM CST THU MAR 8 2012 /342 AM MST THU MAR 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF BLOWING DUST ARE POSSIBLE TODAY ACROSS SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS. VISIBILITIES MAY FALL TO 3 MILES OR
LESS NEAR OPEN FIELDS AND COULD AFFECT TRAVEL.

VERY DRY AND WINDY CONDITIONS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE DAVIS MOUNTAINS... MARFA PLATEAU AND BIG
BEND AREAS. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS.

HIGH WINDS ARE EXPECTED THROUGH THE GUADALUPE PASS TODAY. NORTHEAST
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. A HIGH
WIND WARNING IS IN EFFECT.

THERE IS ALSO A CHANCE OF NON SEVERE THUNDERSTORMS TODAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND THE NORTHEAST PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
March 8, 10:51 AM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

The passage of a strong cold front resulted in high winds of 40-47 mph sustained over a several hour period through Guadalupe Pass. Several gusts of 50-55 mph also occurred during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365395.